Hail, Holt
- When
- July 16, 12:54 PM CST
- Where
- Holt County, 5.5 mi ENE of O Neill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -98.550
A trained weather spotter reported quarter size hail east of O'Neill.
Supercells moved south across north central Nebraska during the afternoon and into the evening of July 16, resulting in multiple severe hail reports and a swath of particularly dangerous winds up to 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercells moved south across north central Nebraska during the afternoon and into the evening of July 16, resulting in multiple severe hail reports and a swath of particularly dangerous winds up to 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 11:44 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1244 PM CDT Sat Jul 16 2022 .SYNOPSIS... Issued at 336 AM CDT Sat Jul 16 2022 H5 analysis from earlier this evening had high pressure anchored over northeastern New Mexico. High pressure was also located northeast of Bermuda. Further west, closed low pressure was located over southern portions of the Alaska Peninsula. A trough of low pressure extended south of this feature to approximately 1000 miles off the coast of central California. Across the central, northern Rockies and high plains tonight, a weak disturbance was located from eastern Montana into central Wyoming. This shortwave trough of low pressure had led to showers and thunderstorms tonight from western North Dakota into western Nebraska and northwestern Kansas. Skies were mostly cloudy overnight across western and north central Nebraska and temperatures as of 3 AM CDT, ranged from 69 degrees at Gordon, to 76 degrees at O'Neill. && .UPDATE... Issued at 955 AM CDT Sat Jul 16 2022 POPs across ncntl Nebraska this afternoon get a boost to 50 percent plus the mention of locally heavy rainfall as suggested by WPC qpf/ERDdy1, the CAMS and the RAP model/BUFkit. The rest of the forecast is on track. There is a chance the locally heavy rainfall will develop this evening vs this afternoon. The timing is uncertain. && .SHORT TERM...(Today through Sunday) Issued at 336 AM CDT Sat Jul 16 2022 Over the next 36 hours, precipitation chances will be the main forecast challenge. Ridging will build north from northeastern Wyoming into the western Dakotas and eastern Montana today. Immediately downstream of this ridging, a decent shortwave trough will deepen from Minnesota, southwest into eastern South Dakota and central Nebraska. With afternoon heating and increased instability, showers and thunderstorms will be possible as the shortwave trough approaches. ATTM, the greatest threat for showers and thunderstorms appears to be in the central and eastern forecast area. As for the severe threat this afternoon, there is decent deep layer shear (~40KTS) and SB CAPES of 2000- 3000J/KG this afternoon over north central Nebraska. This would be more than ample to support severe storms this afternoon. However, skies may remain mostly cloudy in central and north central Nebraska today limiting the severe threat. Also, the latest NAM12 soln is indicative of little to no cap this afternoon. This would favor several competing updrafts and not much of a focus for supercell development. As for temperatures today, I did go ahead and trend temps downward across portions of north central and northeastern portions of the forecast area. This was in response to guidance trending lower and expected mostly cloudy skies in these areas. The shortwave trough will drop south into Iowa and north central Kansas overnight tonight with the precipitation threat ending after midnight. Behind the exiting shortwave trough, ridging will build east on Sunday. This will allow warmer air to push into central and eastern portions of the forecast area. The result will be highs in the mid to upper 90s Sunday afternoon with readings approaching 100 in the far southwest. .LONG TERM...(Sunday night through Friday) Issued at 336 AM CDT Sat Jul 16 2022 Hot temperatures with little to no threat for precipitation will highlight the extended portion of the forecast. On Monday, a shortwave trough will lift from Washington State into western Montana. This will force ridging east, as well as flattening the ridge across the northern plains. Forecast H85 temps Monday afternoon will range from 29C in the east, to 36C in the west. The latest NBM forecast had highs ranging from 99 degrees at Broken Bow, to 107 at Imperial. Based on the latest MET and MAV numbers, the NBM forecast appears on track. Forecast highs Monday are 99 for BBW, 105 for LBF and VTN and 107 for IML. Record highs for Monday are 103 for LBF, 105 for VTN and 110 for IML and BBW. Monday night, the shortwave trough will approach North Dakota forcing a cool front into South Dakota and northern Nebraska. This will also increase the threat for thunderstorms in the northwestern forecast area Monday evening. Further south and east, capping should inhibit thunderstorm development, so dry conditions are expected. Highs Tuesday will range from the lower 90s in northern Nebraska to around 100 along and south of I-80. The H5 trough will track east into the northern Great Lakes Wednesday into Thursday allowing ridging to build back into the central and northern Rockies. This will result in hot and mainly dry conditions through the end of next week. Highs will generally be in the mid to upper 90s with 100+ readings in southwestern Nebraska. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1237 PM CDT Sat Jul 16 2022 Scattered TSTMS are expected this afternoon into the early evening hours tonight across western and north central Nebraska. Otherwise VFR is expected to prevail with light winds outside of any TSTM activity. There could be some spotty MVFR and even IFR early Sunday morning with all the humidity and light winds, but confidence is low on this occurring. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 1236 PM CDT Sat Jul 16 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-171745- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1236 PM CDT Sat Jul 16 2022 /1136 AM MDT Sat Jul 16 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms are possible this afternoon and evening across western and north central Nebraska. There is a marginal risk for severe thunderstorms with the main threats being large hail up to quarter size and strong winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Hot temperatures are expected Sunday through Friday across western and north central Nebraska. Dangerous heat is expected on Monday as highs reach 100 to 107 degrees. Elevated fire weather conditions are possible Monday into Monday night as hot temperatures and gusty southerly winds are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
Special Weather Statement
National Weather Service North Platte NE
1115 AM CDT Sat Jul 16 2022
NEZ006-007-010-161715-
Holt NE-Keya Paha NE-Boyd NE-
1115 AM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northwestern Holt,
northeastern Keya Paha and western Boyd Counties through 1215 PM
CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Naper, or 22 miles east of Springview, moving east at
15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Naper, Dustin, Nets Peak, Mills and Brocksburg.
This includes Highway 12 between mile markers 71 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4276 9894 4284 9948 4299 9949 4300 9930
4300 9894
TIME...MOT...LOC 1614Z 270DEG 14KT 4291 9931
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDCSpecial Weather Statement
National Weather Service North Platte NE
1249 PM CDT Sat Jul 16 2022
NEZ010-161830-
Holt NE-
1249 PM CDT Sat Jul 16 2022
...Strong thunderstorms will impact portions of central Holt County
through 130 PM CDT...
At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Lynch to 8 miles northeast of
Atkinson. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
O'Neill, Emmet, Opportunity, Midway, Dorsey and Scottville.
This includes the following highways...
Highway 20 between mile markers 296 and 312.
Highway 281 between mile markers 180 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4237 9878 4272 9909 4274 9851 4267 9830
4247 9831
TIME...MOT...LOC 1748Z 299DEG 18KT 4269 9853 4264 9891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TaylorPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST ONEILL 42.46N 98.65W
07/16/2022 M56 MPH HOLT NE AWOS
&&
WILLIAM.TAYLORThe national radar mosaic for the moment the first event began.
10 thunderstorm wind, 6 hail. Local standard time, as filed.
A trained weather spotter reported quarter size hail east of O'Neill.
A trained weather spotter reported 8 to 12 inch tree branches downed in estimated 60 mph winds.
Public reported quarter size hail north of Burwell.
Public reported half dollar size hail north of Burwell.
Media reports trees downed in Burwell with estimated winds of at least 60 mph.
Public reported golf ball size hail east of Burwell.
Public estimated wind gusts up to 60 mph.
A personal weather station near Anselmo recorded a 67 mph wind gust.
Law enforcement estimated 90 mph winds along Highway 2 near Anselmo with multiple trees downed.
Broken Bow Airport ASOS measured a 68 mph wind gust.
Broken Bow Airport ASOS measured a 90 mph wind gust.
Public reported quarter size hail in Merna along with small tree limbs downed and loss of electricity.
Emergency management reported multiple trees downed or uprooted, gas lines broken, corn crop stripped, and other damage in and around Broken Bow. Report coincides with a 90 mph gust from the nearby ASOS.
A trained weather spotter estimated 60 mph wind gusts in Ansley.
A trained weather spotter reported 70 mph wind gusts and pea size hail in Ansley.
A trained weather spotter reported quarter size hail in Ansley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042378, 1042379, 1042380, 1042381, 1042382, 1042383, 1042384, 1042385, 1042386, 1042387, 1042388, 1042389, 1042390, 1042391, 1042392, 1042393.